MAUDE Adverse Event Report: Ethicon Inc. ETHICON; agent, absorbable hemostatic, non-collagen based

Ethicon Inc. ETHICON; agent, absorbable hemostatic, non-collagen based
Catalog Number 3013SP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fatigue (1849); Hematoma (1884); Paralysis (1997)
Date of Event 08/22/2006
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an spine procedure on (b)(6) 2026 and suture was used.After surgery, a postoperative hematoma developed, and symptoms of paralysis appeared on the patient.The details are unknown, and conservative treatment was performed.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The following information was requested, but unavailable: - if medication was required, please clarify if it was prescription strength.¿ unknown.- can you identify the lot number of the product that was used? ¿ unknown.Additional information was requested, and the following was obtained: 1.What was the date of index surgical procedure? -surgery date: (b)(6).2.What was the onset date of the hematoma? -date of onset of hematoma, paralysis, and muscle weakness: august 22nd.3.What was the onset date of the paralysis symptoms? -date of onset of hematoma, paralysis, and muscle weakness: august 22nd.4.What were paralysis symptoms that the patient experienced following the index surgical procedure? muscle weakness 5.Where was the surgicel used (on what tissue)? -site and amount used: l4-5 fixed (prif), 5s decompression area.6.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? -prophylactic hemostasis or intraoperative hemostasis: both performed.7.Was the surgicel product left in place? was the excess irrigated and removed? -irrigation: performed.8.Has any surgical or medical intervention been performed? -details of the procedure (regarding a conservative treatment): re-operation performed to remove hematoma and surgicel powder, and bone removal to expose the area around the nerve (additional bone resection).9.Did the paralysis symptoms resolve? if so, please any available details.-patient's subsequent condition: muscle weakness is improving and the patient is scheduled to be discharged this weekend, but it is expected to take about six months for muscle strength to fully recover.10.What is the patient¿s current status? -patient's subsequent condition: muscle weakness is improving and the patient is scheduled to be discharged this weekend, but it is expected to take about six months for muscle strength to fully recover.11.What is physician¿s opinion as to the cause of this event? -the attending physician's opinion on the cause of this incident (regarding the causal relationship of the powder, etc.): in a lumbar spine case, surgicel powder was sprayed while avoiding the nerves, and then hemostasis was performed by compression and suction.It is believed that the incident occurred due to a combination of factors that excess surgicel powder was remaining because the nerves were put it back and irrigation was performed, the presence of a hematoma, and the nature of the surgical procedure itself.The physician noted that the surgicel powder was not the sole cause of the incident.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What were the diagnosis and indication for the index surgical procedure? 3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.4.Was there any intraoperative concurrent use of other products? 5.Please provide a chronological sequence of events; when did the hematoma development, when was the evacuation of the hematoma, when the patient develop paralysis symptoms? 6.What is the lot number? 7.How much surgicel was used during the procedure? 8.Did the patient have motor function of the limbs after waking up after the first operation? 9.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
ETHICON
Common Device Name
agent, absorbable hemostatic, non-collagen based
Manufacturer (Section D)
Ethicon Inc.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-San Lorenzo PR
road 183, km 8.3
san lorenzo PR 00754
PR   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
+1(303)552-6892
MDR Report Key50853422
Report Number2210968-2026-09487
Device Sequence Number15827157
Product Code LMG
UDI-Device Identifier10705031237506
UDI-Public10705031237506
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number3013SP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2026
Supplement Date Received by Manufacturer08/26/2026
Initial Report FDA Received Date09/22/2026
Supplement Report FDA Received Date09/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown